Take Home Naloxone
How to Access
There is no assessment process to access this program, please call 1800 196 850 to speak to one of our staff.
What is an overdose?
Overdose often happens accidentally. It happens when a toxic amount of a drug or combination of drugs overwhelms the body. People can overdose on many substances including alcohol, prescription drugs like diazepam, or opioids like heroin, methadone and OxyContin.
What happens when someone overdoses on opioids?
The brain has many receptors for opioids. When the level of opioids used sedates a person to the point that they are unresponsive, their breathing rate slows down and/or stops completely. This happens because opioids affect the respiratory part of the brain, causing breathing to slow down.
Overdose risk factors
The risk of an overdose is increased when:
- Someone first starts using opioids
- After taking a break from using opioids, such as prison, stays in detox/rehab
- Following completing any kind of drug withdrawal, including home withdrawal
- Switching opioids and not being aware of dose comparisons
- Using other substances at the same time, such as alcohol, diazepam
- Injecting drugs
- Not being in control of the injecting situation
Facts about opioid reversal
THERE IS TIME TO RESPOND – Overdoses can but do not always occur instantly. Promptly calling 000 and following an overdose protocol can save a person's life.
OFTEN PEOPLE ARE PRESENT - We know from research that approximately 70% of overdoses occur with someone else present.
NALOXONE IS EASY TO ADMINISTER – The medication, Naloxone Hydrochloride is used to temporarily reverse an overdose. It comes in a prefilled syringe and is simple to assemble and use.
NALOXONE DOES NOT INCREASE OPIOID USE – There is no evidence that shows that by having access to Naloxone increases the likelihood of a person using more opioids than if it was not available.
SAVING A LIFE OUTWEIGHS THE RISK OF UPSETTING PEOPLE
RECOGNISING THE SIGNS AND SYMPTOMS OF AN OPIOID OVERDOSE
Signs of an opioid overdose include:
- Fingernails and/or lips having a blueish tinge/colour
- Vomiting, or gurgling breath
- No response to stimulus, such a pain from rubbing the sternum
- Cannot be roused/awoken
- Breathing is very slow/shallow/irregular or noisy
- Deep snoring
- Change in colour of skin, in fairer skinned people blue, for darker skinned people greyish colour